Is there a way to reduce the risk of fat necrosis at the injection site when using an IM corticosteroid? I’ve heard that rubbing the site after injecting can make fat necrosis more likely. Once fat necrosis has occurred, are there treatments to make it less unsightly?
—Jon Malan, DO, Red Bluff, Calif.
Corticosteroid injections can rarely result in local, persistent cutaneous atrophy or depigmentation. These complications are thought to be due to the micronized crystals of corticosteroid that can remain in the skin for long periods. The chance of skin atrophy or depigmentation can be minimized by using the lowest concentration and smallest quantity of drug needed. Where the steroid is injected can also be a factor. Steroid placed in the subcutaneous layer is more likely to cause atrophy than an intra-articular injection. Dilution with lidocaine, if indicated for the procedure, is also helpful, not only in giving instant confirmation of correct placement, but also because the dilution of the steroid decreases its propensity to cause atrophy. Once skin atrophy has occurred, one study showed resolution of steroid-related atrophy with repeated injection of normal saline into the area (Dermatol Surg. 2005;31:1340-1343).
—Susan Kashaf, MD, MPH (99-9)